Back to all discussions

Reactions to carbidopa/levodopa

I was diagnosed with PD approximately 10 years ago and have been taking carbidopa levodopa as my primary medication since the diagnosis.For the last 8 years I have had a reaction to taking the medication at certain times of day. This reaction is not the normal PD "off time" feeling that one experiences at med time which, in my case, is every 4 hours . This reaction essentially renders me helpless and completely out of service for anywhere from 30 to 90 minutes. See details below.

I take 2 RyTarry capsules every 4 hours. I have no problems with my 6 am dosage. I have a major problem with my 10 AM dosage. Minimal problems with my 2 PM dosage and minimal problems with my 6 PM, 10 PM and 2PM dosages. The 10 AM dosage used to be much worse, lasting 90 to 120 minutes. During this time period I usually lay on the floor until my pills take effect. My movement is almost non-existent and am usually stiff in my upper torso. My doctor was unable to provide any guidance and he is now at the point of saying that my specific PD is brittle. I was able to improve the 10 PM problem by changing up my breakfast pattern. I moved from an extremely high fiber breakfast to one that is primarly based on juicing. and the downtime was cut by approximately 50%. I also am convinced that diet and metabolism play a major role in solving this problem. Please forgive me if this is too much information but I also believe that having a bowel movement is a necessary component of resolving this problem. . My question is, Does anyone else have a similar issue with their medication? Thanks

  1. Yes! Agree that bowel movements appear to help. Also, the day I had to fast for a blood test, my off time was virtually nonexistent...so agree with what you say about diet and metabolism playing a big role, too.

    I haven't yet figured out how to control my off time between doses, so would appreciate tips too.

    1. I take one two times Amantadyne in addition to 8 Rytary capsules every day. I also take a time release CBD capsules in the morning and a 10 Millie gram CBD oil and a sleeping pill at night. I also make sure that I don’t eat any protein at least 30 minutes before and after the Rytary. (Waiting 60 minutes before and after taking Rytary is even better). I take my Rytary two capsules 4 times a day. I have been advised that if you eat protein prevents the body to absorb properly. All of this helps me with down times. Also trying to keep as calm as possible helps. I go down fast if I have to deal with a lot of stress.

  2. My experience is, Amantadyne capsule helps. What is the background of your disease, ie when was it diagnosed and how many Levodopin you take a day and how long is your on/off period?
    Thanks.
    Andy

    1. Thank you for sharing, @T-Dawg. This is the first I have heard of such a reaction to a dose of carbidopa-levodopa. I hear more commonly of stomach upset. If you have not yet done so, perhaps you can locate a dietitian with knowledge about PD and carbidopa-levodopa in case they can shed some light on this. Kind regards, Lorraine, parkinsonsdisease.net commentator

      1. I have not expérienced such réactions you describe. But the diet and metabolism makes meaning to me as well. What time you have your breakfast. It is generally advised that Levadopa be taken either 30 minutes before food or one hour after. This is from the point of optimum intake of dopamine into blood/brain interface. I do not know if that has a contribution to your problem. Well, I am not a medico professional and am not qualified to advise. You may however like to check if the time interval at 10 AM is different from your other dosage intervals

        All the best
        Andy

        or create an account to reply.